Hail, Wichita
- When
- May 28, 5:00 PM CST
- Where
- Wichita County, 0.54 mi E of Lydia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.280, -101.290
Report if 1 inch hail.
In the afternoon of the 28th, a scattered line of storms formed in northeastern Colorado and moved to the south-southeast into western Kansas. As these storms passed over Lydia, quarter sized hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the afternoon of the 28th, a scattered line of storms formed in northeastern Colorado and moved to the south-southeast into western Kansas. As these storms passed over Lydia, quarter sized hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 12:41 PM CST, 4 hours 19 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 1241 PM MDT Wed May 28 2025 .KEY MESSAGES... - Severe weather threat for this afternoon and early evening, with potential for hail to the size of tennis balls and a tornado. - Areas of fog tonight and into Thursday morning, especially in northeast Colorado and adjacent areas of northwest Kansas. - Warmer temperatures are forecast to return late week and into next weekend. - More active pattern for thunderstorms early next week. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 1230 PM MDT Wed May 28 2025 Severe storms expected this afternoon in northeast Colorado and adjacent counties in northwest Kansas. Vorticity lobe rotating around an upper low in the northern plains will provide lift, with a narrow axis of instability up to 2000 j/kg extending from Kit Carson/Cheyenne counties in Colorado into southwest Kansas and deep layer shear of 40-50 kts. SBCAPE rapidly drops to zero further east where cloudy and cool conditions persist, especially north of I-70, but it does extend a bit further east south of I-70, especially south of Highway 40. Those areas will see the greatest risk for severe weather after 21z through about 02z, where supercells may develop capable of large hail, damaging winds and tornadoes. This evening, storms will move south and out of the area. Areas of fog may develop relatively early along leading edge of northeast winds behind the departing storms, eventually settling into northeast Colorado and the Colorado/Kansas border area overnight and into Thursday morning. Low temperatures will be in the low to mid 40s. Upper low will start to pull away to the Great Lakes on Thursday. A few morning showers may persist, but then the afternoon will be partly sunny and dry with highs in the upper 60s and light winds. Clear skies and light winds Thursday night will allow temperatures to fall into the low to mid 40s. Friday and Saturday...will be under northwest flow aloft. Friday will see a shortwave ridge move through resulting in dry conditions and temperatures warming in the lower 80s. Saturday may see a weak embedded trough moving across the Nebraska panhandle with weak instability axis ahead of it as far south as southwest Nebraska. Cannot completely discount an isolated shower or thunderstorm in that area in the afternoon, but models are dry for now. Highs will be in the low to mid 80s and lows in the upper 40s to middle 50s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Issued at 1230 PM MDT Wed May 28 2025 Northwest flow continues on Sunday with the same possible embedded wave shearing out across Kansas. Models offer varying solutions so confidence in any storm chances is low. Upper flow quickly transitions to southwest on Monday with negatively tilted shortwave trough moving out of southeast Colorado and across the area in the afternoon and evening. Severe weather seems possible along/east of the dry line where narrow axis of moderate instability is forecast, though deep layer shear is lacking at around only 20kts at this time. Details a bit sketchy at this time range, but may present the next chance for severe storms. Southwest flow continues Tuesday and Wednesday with several embedded waves teed up to move across the area. There may also be a front in the area on Tuesday to focus convective initiation. The pattern suggests storm chances will continue. High temperatures through the period will generally be in the 80s and lows in the 50s and 60s. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1122 AM MDT Wed May 28 2025 At KGLD...low ceiling will persist through the TAF period with IFR predominant. There is a 30% chance of a thunderstorm impacting the terminal late this afternoon, with brief gusty winds possible. This evening, fog is expected to develop and persist through early Thursday morning before gradually lifting. At KMCK...light rain will be moving into the area and persisting through this afternoon and early evening with IFR ceilings and reduced visibility. This evening, some fog is possible early, but main impacts will be from low ceilings through early Thursday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...024 LONG TERM...024 AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 1251 PM MDT Wed May 28 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291900- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1251 PM MDT Wed May 28 2025 /151 PM CDT Wed May 28 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms capable of producing hail up to the size of tennis balls, wind gusts in excess of 60 mph and a tornado are possible after 1 PM MDT (2 PM CDT). Severe storms are most likely along and south of a Yuma Colorado to Oakley Kansas line. Fog will redevelop across the area this evening and persist through the overnight. The fog may be dense at times in northeast Colorado and adjacent counties of northwest Kansas. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Fog will continue early Thursday morning, mainly in northeast Colorado and adjacent counties in northwest Kansas. Severe weather threat will return to the area towards the start of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Preliminary Local Storm Report
National Weather Service Goodland KS
201 PM MDT Wed May 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM Hail Burlington 39.31N 102.27W
05/28/2025 E0.88 Inch Kit Carson CO Trained Spotter
Nickel sized hail and very heavy rain
reported in Burlington.
&&
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
411 PM MDT Wed May 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM Fog Leoti 38.48N 101.36W
05/28/2025 E0.50 Mi Wichita KS Emergency Mngr
Emergency manager reports half mile
visibility in fog.
&&
KAKThe Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 hail. Local standard time, as filed.
Report if 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257002.